Today I met with the oncologist for the first time since my review of cycle 1. The purpose of our discussion was to find out what to expect from the changeover to docetaxel (Taxotere) the ‘T’ part of FEC-T which will be my regime for the next 3 rounds of chemo. Having happily waved goodbye to the FEC part of my treatment, I went in hoping that the T part would cause minimal side effects. Sadly, I was wrong.
There was some good news. According to the oncologist, docetaxel causes less nausea than FEC and is kinder to the veins. This was definitely good to hear as (a) I detest feeling sick and (b) my veins are already starting to protest from the continual influx of poison. Now for the bad news. There is more chance of neutropenia (low white blood cells therefore high risk of infection) with docetaxel. Since I have already been neutropenic throughout the FEC cycles, this was worrying to hear.
In order to boost the white blood cells, I will therefore be given 5 days’ worth of G-CSF (granulocyte-colony stimulating factor) injections to administer (to myself!) after each treatment. Surprise surprise, they come with a list of side effects, most notably, bone pain due to the bone marrow making blood cells. They can cause headaches as well which I am already prone to at the moment, so that wasn’t great to hear either. There are other side effects which I am hoping to avoid, but we shall see. In addition to the injections, I will be given steroids to take starting on the day before treatment and lasting for 5 days to help prevent a bad reaction to docetaxel. So more sleepless nights to come.
Other possible side effects to look forward to include fatigue, diarrhoea, aches and pains, nail damage, hair loss (including eyebrows and lashes), sore mouth, watery eyes and sore/peeling hands and feet. Oh joy!
We briefly talked about herceptin, which will also start from cycle 4, but the oncologist didn’t feel there was anything too much to worry about. He told me that some people have a reaction to it but that this is quite unusual. As mentioned in previous blog posts, there is also the possibility of damage to the heart but apparently my echocardiogram shows that I have a strong heart. Nice to know my body is doing something right.
They say not to google too much for obvious reasons, however I was sceptical of the fact that there was no mention of any other side effects caused by herceptin. Don’t forget, I will be having this treatment every 3 weeks for a year, so I did google it and found there is a long list of side effects. I won’t list them here but should you wish to see them, they are detailed on the cancer research website:
I’m hoping not to experience too many of these side effects and will just have to carry on taking things one step at a time.
So as it stands, I am going for my blood test on Tuesday and all being well, herceptin on Wednesday and docetaxel on Thursday.
The long haul to kicking cancer’s backside continues.